Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 5:48 PM EDT for 5 counties in South Carolina. It was in force for 42 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2019, 5:48 PM EDT (21:48 UTC)
- Expired
- Jun 22, 2019, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:00 PM EDT | TSTM WND DMG | 2 Nne Rembert, SC | SCHP REPORTED TREE DOWN ON SPRING HILL ROAD. TIME ESTIMATED BY RADAR. |
| Jun 22, 6:02 PM EDT | TSTM WND DMG | 4 Wsw Stateburg, SC | SCHP REPORTED TREE IN ROADWAY ON HWY 378 NEAR THE WATEREE RIVER SWAMP. TIME ESTIMATED BY RADAR. |
| Jun 22, 6:06 PM EDT | TSTM WND GST 50 | 2 Nnw Cherryvale, SC | SHAW AFB ASOS REPORTED GUST OF 50 MPH. |
| Jun 22, 6:08 PM EDT | TSTM WND DMG | 3 Nnw Stateburg, SC | SCHP REPORTED TREE IN ROADWAY ON CATCHALL ROAD. TIME ESTIMATED BY RADAR. |
| Jun 22, 6:10 PM EDT | TSTM WND DMG | 2 N Dalzell, SC | SCHP REPORTED TREE DOWN ON BLACK RIVER ROAD. TIME ESTIMATED BY RADAR. |
| Jun 22, 6:10 PM EDT | TSTM WND GST 51 | 1 Nnw Cherryvale, SC | SHAW AFB ASOS REPORTED 51-MPH WIND GUST. |
| Jun 22, 6:12 PM EDT | TSTM WND DMG | 2 Ene Cherryvale, SC | SCHP REPORTED TREE DOWN ON LORING MILL RD AND HWY 378. TIME ESTIMATED BY RADAR. |
| Jun 22, 6:20 PM EDT | TSTM WND DMG | 2 S Privateer, SC | SCHP REPORTED MULTIPLE TREES DOWN ON UNDERWOOD RD, EDDIE LANE AND POOLE RD. TIME ESTIMATED BY RADAR. |
| Jun 22, 6:20 PM EDT | TSTM WND DMG | 3 Sse Lakewood, SC | TREES REPORTED DOWN ON OLD MANNING ROAD. |
| Jun 22, 6:27 PM EDT | TSTM WND DMG | 2 Wnw Shiloh, SC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 WNW SHILOH. SCHP REPORTED TREE DOWN ON I-95 AT MM 138. TIME ESTIMATED BY RADAR. |
| Jun 22, 6:35 PM EDT | TSTM WND DMG | 2 Wnw Shiloh, SC | SCHP REPORTED TREE DOWN ON I-26 AT MM 138. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
050
WUUS52 KCAE 222148
SVRCAE
SCC017-055-061-079-085-222230-
/O.NEW.KCAE.SV.W.0075.190622T2148Z-190622T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
548 PM EDT Sat Jun 22 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Central Calhoun County in central South Carolina...
Sumter County in central South Carolina...
Southeastern Kershaw County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 630 PM EDT.
* At 548 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Bishopville to near Oakland to
near SC State Farmer's Market, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbia, Sumter, Cayce, Bishopville, South Sumter, Shaw Air Base,
McEntire Air Base, St. Matthews, Eastover, Oakland, Mulberry,
Congaree National Park, Hopkins, Woods Bay State Park, Elliott,
Horrel Hill, Lee State Park, Sandy Run, Sumter County Airport and
Gadsden.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 103 and 124.
Interstate 26 Interstate 77 between mile markers 3 and 8.
Interstate 95 between mile markers 134 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3379 8027 3377 8040 3372 8039 3371 8043
3373 8043 3374 8045 3365 8052 3357 8075
3387 8104 3388 8101 3395 8103 3409 8063
3438 8034 3432 8024 3434 8021 3432 8017
3423 8011 3416 8016 3414 8015 3399 7989
TIME...MOT...LOC 2148Z 298DEG 42KT 3430 8032 3406 8056 3392 8103
HAIL...<.75IN
WIND...60MPH
$$
fwa1 follow-up statement
715
WWUS52 KCAE 222208
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
608 PM EDT Sat Jun 22 2019
SCC055-222218-
/O.CAN.KCAE.SV.W.0075.000000T0000Z-190622T2230Z/
Kershaw SC-
608 PM EDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KERSHAW COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
LAT...LON 3379 8027 3377 8040 3372 8039 3371 8043
3374 8045 3365 8053 3357 8075 3387 8104
3388 8101 3395 8103 3411 8056 3418 8046
3429 8043 3430 8036 3434 8037 3436 8030
3432 8017 3423 8011 3414 8015 3399 7989
TIME...MOT...LOC 2208Z 298DEG 42KT 3421 8012 3397 8036 3383 8083
$$
SCC017-061-079-085-222230-
/O.CON.KCAE.SV.W.0075.000000T0000Z-190622T2230Z/
Lee SC-Calhoun SC-Sumter SC-Richland SC-
608 PM EDT Sat Jun 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR LEE...CENTRAL CALHOUN...SUMTER AND SOUTHEASTERN RICHLAND
COUNTIES...
At 608 PM EDT, severe thunderstorms were located along a line
extending from near Oats to Sumter County Airport to Congaree
National Park, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbia, Sumter, Cayce, Bishopville, McEntire Air Base, South
Sumter, Shaw Air Base, St. Matthews, Eastover, Congaree National
Park, Hopkins, Oakland, Woods Bay State Park, Elliott, Horrel Hill,
Mulberry, Lee State Park, Sandy Run, Sumter County Airport and
Gadsden.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 106 and 125.
Interstate 26 Interstate 77 between mile markers 3 and 8.
Interstate 95 between mile markers 134 and 146.
LAT...LON 3379 8027 3377 8040 3372 8039 3371 8043
3374 8045 3365 8053 3357 8075 3387 8104
3388 8101 3395 8103 3411 8056 3418 8046
3429 8043 3430 8036 3434 8037 3436 8030
3432 8017 3423 8011 3414 8015 3399 7989
TIME...MOT...LOC 2208Z 298DEG 42KT 3421 8012 3397 8036 3383 8083
HAIL...<.75IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 22, 2:00 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Columbia SC 200 PM EDT Sat Jun 22 2019 .SYNOPSIS... A frontal boundary will remain in the forecast area through tonight bringing a possibility of severe thunderstorms. The front will become diffuse under upper ridging early next week and this pattern supports mainly scattered afternoon thunderstorms and above normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... The main concern again is...the increasing potential for organized severe thunderstorms this afternoon into the early evening. Another mesoscale convective system (MCS) in the Carolina Mountains at 17z is forecast to move southeast in northwest flow aloft and move across the region through early evening. In addition, convection increasing in east central GA near outflow boundaries where instability strong to extreme moving toward the CSRA likely to intensify. The meso-analysis across our area at 17z...A low level cap and negative CAPE has kept clouds at bay and weaker surface based instability through the early afternoon. However a closer look at the area laps and forecast soundings suggest a somewhat loaded gun sounding with considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg across the southern CWA. The effective deep layer shear near 30 knots is a concern. The potentially strong to extreme instability across the southern CWA should be enough to sustain or promote severe convection given the relatively strong deep layer effective shear. SPC has a good part of the CWA in enhanced risk of severe weather...even deeper into the capped environment...and a convective watch appears likely. The high resolution models all show convection in the area with different solutions...but expect most storms to move east of the area after 00z. high pops early then Decreasing pops overnight. Heavy rain possible with high precipitable water but storm movement should limit precip amounts. Temperatures again in the low 70s for lows. Stratus may develop across the north Midlands after midnight and spread south as boundary shift to the south. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Upper ridge axis just to the west of the region. The latest models appear to shift the frontal boundary a little further south, so the stronger instability may be in Georgia or across the western CWA/CSRA. The northern Midlands should be in a more stable environment than previous days. Expect slightly cooler temperatures due to considerable clouds at least early and the frontal boundary further south, so cut temps a bit. With weak short waves rotating over ridge and possibly moderate instability and high low-level moisture, scattered afternoon convection expected but severe threat appears lower. && .LONG TERM /MONDAY THROUGH SATURDAY/... The weather pattern over the Southeast U.S. transitions from a northwest flow aloft to a building summer time ridge axis during the next week. Increased subsidence, the lack of significant upper level forcing, and rising H5 heights will lead to a slight chance of diurnal convection Monday through Tuesday. A low level southerly flow later next week will increase POPs to a chance of afternoon and evening showers and thunderstorms Wednesday through Saturday. Temperatures will be near normal for late June. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Surface boundary across the area to focus convection/convergence this evening. Scattered cumulus across the area early this afternoon with some mid level clouds. Another mesoscale convective system moving southeast from the Carolina Mountains across the region late this afternoon and early evening. Other storms approaching from east central Georgia. Despite capping at the moment, The air mass will be strongly unstable across the region through the early evening. Brief restrictions expected early evening associated with convection. gusty winds also possible near storms mainly from the west- northwest direction, possibly in excess of 30 knots. Frontal boundary shifts south overnight, stratus may develop late tonight although confidence not high. This will result in IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at all terminals with light winds in the boundary layer. Ceilings should improve by 14z-16z. Light winds becoming northwest or north after 12z. .EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and evening thunderstorms and associated restrictions will occur during the period. A few locations may have early morning stratus and fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 22, 4:15 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 415 PM EDT Sat Jun 22 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 232015- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 415 PM EDT Sat Jun 22 2019 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Marginal risk of severe thunderstorms mainly across the west/south Midlands and CSRA. Damaging wind main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed this afternoon and evening.
In the hours before
Local storm report, Jun 22, 4:50 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST 5 NNE WAYNESBORO 33.16N 81.98W
06/22/2019 E58 MPH BURKE GA TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
NNE WAYNESBORO. SKYWARN SPOTTER REPORTED
ESTIMATED WINDS OF 58 MPH, NO HAIL,
EXTREMELY HEAVY RAINS.
&&
DALocal storm report, Jun 22, 5:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL WHITMIRE 34.50N 81.61W
06/22/2019 E1.75 INCH NEWBERRY SC LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED IN WHITMIRE.
TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Jun 22, 5:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 11 NNE WINNSBORO 34.51N 81.00W
06/22/2019 FAIRFIELD SC LAW ENFORCEMENT
SCHP REPORTED TREE IN ROADWAY I-77 AT
SC-200. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Jun 22, 5:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 2 NW BARNWELL 33.26N 81.39W
06/22/2019 M44 MPH BARNWELL SC AWOS
BARNWELL COUNTY AIRPORT ASOS HAD A WIND GUST
OF 44 MPH OUT OF THE SW.
&&
ACMLocal storm report, Jun 22, 5:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 7 N THOMSON 33.57N 82.49W
06/22/2019 MCDUFFIE GA LAW ENFORCEMENT
SHERIFF DEPT REPORTED NUMEROUS TREES DOWN
ALONG LINCOLNTON HIGHWAY AND NORTH FISH DAM
ROAD.
&&
LMLocal storm report, Jun 22, 5:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 10 S LINCOLNTON 33.65N 82.48W
06/22/2019 LINCOLN GA LAW ENFORCEMENT
SHERIFF DEPT REPORTED NUMEROUS TREED DOWN
NEAR THE COUNTY LINE.
&&
LMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:26 AM EDT | Special Weather Statement | CAE | McCormick | 19 min |
| Jun 22, 2:42 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 48 min |
| Jun 22, 3:14 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 61 min |
| Jun 22, 3:44 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington | 61 min |
| Jun 22, 3:58 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Richland | 62 min |
| Jun 22, 4:05 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Orangeburg | 55 min |
| Jun 22, 4:22 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more | 53 min |
| Jun 22, 4:37 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 53 min |
| Jun 22, 5:13 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Sumter | 32 min |
| Jun 22, 4:04 PM EDT | Special Weather Statement | CAE | McCormick | 41 min |
| Jun 22, 4:07 PM EDT | Special Weather Statement | CAE | Lancaster | 23 min |
| Jun 22, 4:23 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 52 min |
| Jun 22, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 52 min |
| Jun 22, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 43 min |
| Jun 22, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 41 min |
| Jun 22, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Jun 22, 5:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 38 min |
| Jun 22, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| Jun 22, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 60 min |
| Jun 22, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.